Osaka Journal of Mathematics

Characterization of homogeneous torus manifolds

Shintarô Kuroki

Full-text: Open access


This is the first of a series of papers which will be devoted to the study of the extended $G$-actions on torus manifolds $(M^{2n}, T^{n})$, where $G$ is a compact, connected Lie group whose maximal torus is $T^{n}$. The goal of this paper is to characterize codimension $0$ extended $G$-actions up to essential isomorphism. For technical reasons, we do not assume that torus manifolds are omnioriented. The main result of this paper is as follows: a homogeneous torus manifold $M^{2n}$ is (weak equivariantly) diffeomorphic to a product of complex projective spaces $\prod\mathbb{C}P(l)$ and quotient spaces of a product of spheres $\bigl(\prod S^{2m}\bigr)/\mathcal{A}$ with standard torus actions, where $\mathcal{A}$ is a subgroup of $\prod \mathbb{Z}_{2}$ generated by the antipodal involutions on $S^{2m}$. In particular, if the homogeneous torus manifold $M^{2n}$ is a compact (non-singular) toric variety or a quasitoric manifold, then $M^{2n}$ is just a product of complex projective spaces $\prod \mathbb{C}P(l)$.

Article information

Osaka J. Math., Volume 47, Number 1 (2010), 285-299.

First available in Project Euclid: 19 February 2010

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57S25: Groups acting on specific manifolds
Secondary: 22F30: Homogeneous spaces {For general actions on manifolds or preserving geometrical structures, see 57M60, 57Sxx; for discrete subgroups of Lie groups, see especially 22E40}


Kuroki, Shintarô. Characterization of homogeneous torus manifolds. Osaka J. Math. 47 (2010), no. 1, 285--299.

Export citation


  • A. Borel and J. De Siebenthal: Les sous-groupes fermés de rang maximum des groupes de Lie clos, Comment. Math. Helv. 23 (1949), 200--221.
  • G.E. Bredon: Introduction to Compact Transformation Groups, Academic Press, New York, 1972.
  • V.M. Buchstaber and T.E. Panov: Torus Actions and Their Applications in Topology and Combinatorics, Amer. Math. Soc., Providence, RI, 2002.
  • M.W. Davis and T. Januszkiewicz: Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991), 417--451.
  • M. Demazure: Sous-groupes algébriques de rang maximum du groupe de Cremona, Ann. Sci. École Norm. Sup. (4) 3 (1970), 507--588.
  • W. Fulton: Introduction to Toric Varieties, Ann. of Math. Stud. 131, Princeton Univ. Press, Princeton, NJ, 1993.
  • V. Guillemin, T. Holm and C. Zara: A GKM description of the equivariant cohomology ring of a homogeneous space, J. Algebraic Combin. 23 (2006), 21--41.
  • A. Hattori and M. Masuda: Theory of multi-fans, Osaka J. Math. 40 (2003), 1--68.
  • K. Kawakubo: The Theory of Transformation Groups, Oxford Univ. Press, New York, 1991.
  • S. Kuroki: On transformation groups which act on torus manifolds; in Proceedings of 34th Symposium on Transformation Groups, Wing Co., Wakayama, 2007, 10--26.
  • M. Masuda: Unitary toric manifolds, multi-fans and equivariant index, Tohoku Math. J. (2) 51 (1999), 237--265.
  • M. Masuda and T. Panov: On the cohomology of torus manifolds, Osaka J. Math. 43 (2006), 711--746.
  • M. Mimura and H. Toda: Topology of Lie Groups, I, II, Amer. Math. Soc., Providence, RI, 1991.